Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 3, 2008, 5:24 PM CDT for Marathon County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 3, 2008, 6:07 PM CDT
- In force
- 43 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 141 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 032224 SVRGRB WIC073-032330- /O.NEW.KGRB.SV.W.0099.080803T2224Z-080803T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 524 PM CDT SUN AUG 3 2008 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARATHON COUNTY IN CENTRAL WISCONSIN... * UNTIL 630 PM CDT * AT 521 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS STORM WAS LOCATED 18 MILES WEST OF RIB MOUNTAIN...OR 19 MILES SOUTHEAST OF MEDFORD...AND MOVING SOUTHEAST AT 47 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIB MOUNTAIN BY 545 PM... WESTON BY 550 PM... BEVENT BY 605 PM... SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LAT...LON 4513 9007 4512 8921 4468 8921 4468 9033 TIME...MOT...LOC 2224Z 296DEG 41KT 4497 8998 $$ KALLAS
3 follow-up statements
000
WWUS53 KGRB 032239
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT SUN AUG 3 2008
WIC073-032330-
/O.CON.KGRB.SV.W.0099.000000T0000Z-080803T2330Z/
MARATHON-
536 PM CDT SUN AUG 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MARATHON COUNTY...
AT 534 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS STORM
WAS LOCATED NEAR MARATHON CITY...OR 11 MILES WEST OF WAUSAU...AND
MOVING TO THE SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RIB MOUNTAIN AND RIB MOUNTAIN STATE PARK BY 545 PM...
EVERGREEN...ROTHSCHILD...SCHOFIELD AND MOSINEE BY 550 PM...
BEVENT AND PIKE LAKE BY 610 PM...
GALLOWAY AND ELDERON BY 615 PM...
ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
MOSINEE...AND WAS ALSO MOVING SOUTHEAST AT 45 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4468 9026 4511 8976 4512 8922 4508 8921
4503 8922 4502 8921 4468 8921
TIME...MOT...LOC 2236Z 297DEG 40KT 4491 8983
$$
KALLAS000
WWUS53 KGRB 032255
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SUN AUG 3 2008
WIC073-032330-
/O.CON.KGRB.SV.W.0099.000000T0000Z-080803T2330Z/
MARATHON-
554 PM CDT SUN AUG 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MARATHON COUNTY...
AT 551 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR EVERGREEN...OR 9 MILES SOUTH OF
WAUSAU...AND MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEVENT BY 605 PM...
PIKE LAKE BY 610 PM...
GALLOWAY AND ELDERON BY 615 PM...
THIS STORM HAS SHOWN SIGNS OF WEAKENING...AND THE SEVERE
THUNDERSTORM WARNING MAY BE CANCELED EARLY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4468 9026 4511 8976 4512 8922 4508 8921
4503 8922 4502 8921 4468 8921
TIME...MOT...LOC 2254Z 297DEG 40KT 4482 8958
$$
KALLAS000
WWUS53 KGRB 032307
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
607 PM CDT SUN AUG 3 2008
WIC073-032316-
/O.CAN.KGRB.SV.W.0099.000000T0000Z-080803T2330Z/
MARATHON-
606 PM CDT SUN AUG 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR MARATHON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE OVER SOUTHEAST
MARATHON WITH THIS THUNDERSTORM.
LAT...LON 4468 9026 4511 8976 4512 8922 4508 8921
4503 8922 4502 8921 4468 8921
TIME...MOT...LOC 2306Z 287DEG 44KT 4475 8945
$$
KALLASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 2:39 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 239 PM CDT SUN AUG 3 2008 .SHORT TERM...TNGT AND MON. MAIN FCST CHALLENGE WL BE TIMING/EXTENT OF TSTMS THIS EVENING...OVERNIGHT AND POSSIBLY AGAIN MON AFTERNOON. SVR THREAT FOR LRG HAIL AND DAMAGING WINDS WL HAVE TO BE WATCHED CLOSELY. THE 19Z MSAS SFC ANALYSIS SHOWED HI PRES OVR THE ERN GREAT LKS AND A SFC LOW OVR SE SD. A WRMFNT STRETCHED FROM THE SFC LOW SEWD THRU CNTRL IA SEPARATING SEASONAL TEMPS/HUMIDITY FROM OPPRESSIVE HEAT/ HUMID CONDITIONS. AN INVERTED TROF EXTENDED NORTH FROM THE LOW PRES INTO NW MN. RADAR MOSAIC CONTINUED TO PAINT TSTM ACTIVITY (SOME SVR) ON THE EDGE OF THE BUILDING CAP ACROSS CNTRL WI AND NW WI. THE SFC LOW IS PROGGED TO MOV FROM THE NRN PLAINS INTO THE UPR MIDWEST TNGT. STRENGTHENING LOW LVL JET AIMED AT THE MIDWEST/WRN GREAT LKS WL HELP LIFT A WRMFNT INTO SRN WI LTR TNGT...JUST AS THE INVERTED TROF REACHES WRN WI. EXPECT TO SEE ADDL TSTM COMPLEXES TO DVLP OVR THE UPR MIDWEST THIS EVENING WHERE A VERY UNSTABLE AIRMASS INTERACTS WITH LOW LVL CONVERGENCE AND WAA TO THE NORTH OF THE WRMFNT. SUFFICIENT SHEAR TO BE IN PLACE TO AID IN THE UPDRAFT DEVELOPMENT OF TSTMS. AS CAPPING INVERSION WORKS EAST TNGT...ANY TSTM COMPLEX SHOULD MOV MORE EAST THAN SE AS HAD BEEN THE CASE OVR THE PAST SEVERAL DAYS. THIS MOVEMENT WOULD FAVOR THE NRN HALF OF WI AND PREFER TO RAISE POPS TO LIKELY CATEGORY FOR THE ENTIRE FCST AREA TNGT...ALTHO PCPN WL NOT REACH E-CNTRL WI TIL PAST MIDNGT. ONGOING TSTM COMPLEX SHOULD GRADUALLY WEAKEN MON MORNING AS THE LOW LVL JET WEAKENS. SFC TROF IS EXPECTED TO DRIFT ACROSS WI DURING THE DAY AND MAY STILL PROVE TO BE A FOCUS FOR ADDL SHWRS OR TSTMS. INSTABILITY REMAINS QUITE STG WITH CAPES APPROACHING 3K J/KG...LIS OF -8 AND STEEP MID LVL LAPSE RATES. PRELIM INDICATIONS ARE FOR THE MORNING CONVECTION TO DIMINISH...AND THEN HAVE TSTMS REFIRE OVR THE RGN DURING THE AFTERNOON. SINCE THERE ARE STILL QSTNS AS TO EXACTLY WHERE THESE STORMS DVLP...WL BROADBRUSH POPS OVR THE FCST AREA ON MON. A WARM AND STEAMY DAY ON TAP WITH MAX TEMPS IN THE MID 80S AND HEAT INDICES IN THE 90S. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. MAIN FCST PERIOD OF CONCERN IS THE MONDAY NIGHT THROUGH TUESDAY PERIOD AS PROGGED S/W TROF SLIDES OVER THE GREAT LAKES REGION. CONSENSUS OF LATEST MODEL RUNS SUGGESTS A LATE MONDAY NIGHT INTO TUESDAY MORNING AS FRONTAL BOUNDARY SLIDES OVER. PRIOR TO MONDAY NIGHT...LINGERING CONVECTION FROM EARLIER S/W ACTIVITY MONDAY AND BOUNDARY ISSUES MAY PROVIDE A FOCUS OF PCPN EARLIER MONDAY NIGHT SO DID NOT ATTEMPT TO TIME ARRIVAL AT THIS TIME. WILL PROVIDE A DECREASING PCPN TREND FOR TUESDAY AFTERNOON AS UPPER HEIGHTS INCREASE AND SURFACE BUILDS IN. COOLER AND DRIER REGIME THROUGH WED UNTIL ANOTHER S/W TROF WITH CANADIAN FRONTAL SYSTEM SLIDES OVER THE REGION WED NIGHT INTO THUR. WILL CONTINUE CURRENT PCPN CHCS GOING FOR THIS FEATURE. WILL ATTEMPT TO HAVE AN OVERALL DRY FORECAST AFTER THURSDAY BUT WEATHER PATTERN COULD BE A BIT MORE ACTIVE FOR NEXT WEEKEND IF THE PIVOTING UPPER LOW DEVELOPS NE OF THE FCST AREA. NW FLOW DEVELOPING LATER THIS WEEK WILL PROVIDE COOLER TEMPS. && .AVIATION...VFR CONDITIONS EXPECTED OVR MOST OF THE RGN INTO EARLY EVENING...ALTHO RHI WL SEE MVFR CIGS/VSBYS IN SCT TSTMS. ADDL TSTMS ARE EXPECTED DURING THE OVRNGT HRS INTO MON MORNING AND THEN REDEVELOP MON AFTERNOON. CIGS/VSBYS WL GO TO MVFR CONDITIONS IN AND NEAR TSTMS WITH HAIL AND STG WNDS PSBL. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && AK/TDH
Hazardous weather outlook, Aug 3, 5:31 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 531 AM CDT SUN AUG 3 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 531 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS OVER WESTERN SECTIONS THIS AFTERNOON. THE THREAT FOR THUNDERSTORMS WILL THEN EXPAND FROM WEST TO EAST ACROSS MOST OF THE FORECAST AREA OVERNIGHT INTO EARLY MONDAY MORNING. SOME OF THE THUNDERSTORMS OVERNIGHT COULD BE SEVERE ESPECIALLY OVER CENTRAL/NORTHERN WISCONSIN AFTER MIDNIGHT AS A WARM FRONT APPROACHES THE AREA FROM THE SOUTHWEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE POSSIBILITY FOR HEAVY RAINFALL ALSO EXISTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON MONDAY. THE POTENTIAL FOR SEVERE THUNDERSTORM ALSO EXISTS DURING THE DAY ON MONDAY HOWEVER...THE DETAILS ARE STILL UNCLEAR AND ARE SOMEWHAT DEPENDENT ON HOW CONVECTION EVOLVES SUNDAY NIGHT AND THE LOCATION OF THE FRONTAL BOUNDARY FORECAST TO MOVE INTO THE AREA. THE PRIMARY SEVERE THREAT FOR ANY THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND AGAIN LATE WEDNESDAY NIGHT INTO THURSDAY. IT IS STILL TOO EARLY TO DETERMINE IF WIDESPREAD SEVERE STORMS WILL DEVELOP DURING THESE PERIODS. BE SURE TO MONITOR LATER FORECASTS...WHICH WILL PROVIDE MORE DETAILS ON THE SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO MONDAY. LMZ521-522-541>543-041045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 531 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATER TONIGHT INTO EARLY MONDAY MORNING. ANY THUNDERSTORMS THAT MOVE INTO THE AREA AFTER MIDNIGHT MAY APPROACH SEVERE LIMITS AS A WARM FRONT APPROACHES THE AREA FROM THE SOUTHWEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON MONDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS ALSO EXISTS HOWEVER...THE DETAILS ARE STILL UNCLEAR AT THIS TIME. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND AGAIN ON THURSDAY. IT IS STILL TOO EARLY TO DETERMINE IF WIDESPREAD SEVERE STORMS WILL DEVELOP DURING THESE PERIODS. BE SURE TO MONITOR LATER FORECASTS...WHICH WILL PROVIDE MORE DETAILS ON THE SEVERE WEATHER RISK.
In the hours before
Special weather statement, Aug 3, 4:59 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 459 PM CDT SUN AUG 3 2008 WIZ018-019-030-036-032315- LANGLADE-LINCOLN-MARATHON-PORTAGE- 459 PM CDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN... AT 455 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES NORTH OF SPENCER...OR NEAR MEDFORD...MOVING SOUTHEAST AT 50 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THE THUNDERSTORM WILL BE NEAR... RIB MOUNTAIN...6 MILES SOUTHWEST OF WAUSAU AROUND 540 PM... WESTON...6 MILES NORTHEAST OF MOSINEE AROUND 545 PM... BEVENT AROUND 600 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KALLAS
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.